Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 96, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 19, 2003, 12:04 PM EST for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 12:04 PM EST (17:04 UTC)
- Expired
- Nov 19, 2003, 3:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 191704 FFWRNK NCC193-192000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WILKES COUNTY IN NORTHWEST NORTH CAROLINA THIS INCLUDES THE CITIES OF...WILKESBORO...NORTH WILKESBORO * UNTIL 300 PM EST * AT 1159 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS IN THE CITY OF NORTH WILKESBORO. REDDIED RIVER IN THE CITY OF NORTH WILKESBORO WAS NEAR FLOOD STAGE AND STILL RISING. * THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF WILKES COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.2 1 5...4 3 2 4. LAT...LON 3619 8116 3613 8117 3613 8109 3618 8110 $$ RCS
1 follow-up statement
000 WGUS71 KRNK 191954 FFSRNK NCC193-192015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EST WED NOV 19 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR WILKES COUNTY WILL BE ALLOWED TO EXPIRE AT 300 PM EST... HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SMALL STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS. $$ WERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 11:05 AM EST, 59 minutes earlier.
Area forecast discussion, Nov 19, 11:05 AM EST, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1105 AM EST WED NOV 19 2003 .DISCUSSION... TROF IS BECOMING NEGATIVELY TILTED AND COLD AIR ALOFT IS HELPRING FORMATION OF TSRA W OF THE FA. WL KEEP CHC POPS THRU THE AFT FOLLOWING THE LEAD BAND OF HVY RAIN. WINDS ALONG LEADING EDGE ARE GUSTING 30-45KTS...WITH STG WINDS STAYING ABV 1500 FT. NO CHANGES TO MAX TEMPS. CONT ALL WATCHES. ZONE UPDATE OUT SOOON TO REMOVE MORNING WORDING. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045. &&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
In the hours before
Special weather statement, Nov 19, 9:30 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 930 AM EST WED NOV 19 2003 NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191700- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 940 AM EST WED NOV 19 2003 ...HEAVY RAIN WITH STRONG GUSTY WINDS THIS MORNING... ...TORNADO WATCH IN EFFECT OVER THE PIEDMONT THIS MORNING... AT 930 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF VERY HEAVY RAIN...WITH ISOLATED THUNDERSTORMS...MOVING OFF THE BLUE RIDGE AND ONTO THE PIEDMONT OF VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS MORNING MAY CAUSE FLOODING OF LOW LYING AREAS...POSSIBLY RESULTING IN FLASH FLOODING. IN ADDITION...GUSTY WINDS OF 15 TO 25 MPH FROM THE SOUTHEAST WILL SHIFT TO THE WEST AND GUST TO AS HIGH AS 50 MPH AS THE LINE OF HEAVIEST RAIN PASSES THROUGH THE AREA. WITH RAIN SOAKED GROUND... THESE WINDS COULD BE HIGH ENOUGH TO BRING DOWN TREES IN ISOLATED LOCATIONS...RESULTING IN POWER OUTAGES. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST THUNDERSTORMS. THE LINE OF HEAVIEST RAIN AND STRONGEST WINDS ARE EXPECTED TO MOVE EAST AT AROUND 30 MPH...REACHING THE COMMUNITIES OF DANVILLE AND BUENA VISTA BY 1030 AM EST...AND REACHING SOUTH BOSTON AND LYNCHBURG BETWEEN 1100 AM AND NOON EST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE WEATHER. PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.2 1 5...4 3 2 4. WERT
Local storm report, Nov 19, 9:54 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0959 AM COUNTY WIDE VA FLOODING
11/19/03 ALLEGHANY CREEKS AND STREAMS OUT OF
BANKS.
0959 AM BOILING SPRINGS VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
0959 AM CALLAGHAN VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
1012 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER CREEKS AND STREAMS OUT OF
BANKS.
1015 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER WATER RUNNING ACROSS
ROADS, SEVERAL FLOODED
BASEMENTS.
1020 AM VALLE CRUCIS NC FLOODING
11/19/03 WATAUGA WATAUGA RIVER FLOODING
AND COVERING WATAUGA
RIVER ROAD.
1030 AM COUNTY WIDE VA FLOODING
11/19/03 BLAND CREEKS OUT OF BANKS
COUNTYWIDE, WORST AREA
UPPER WOLF CREEK AND
ROUTE 614 13 ROADS
COVERED BY WATER, 7 ROADS
IMPASSABLE, SOME ROADS
HAD PAVEMENT DAMAGE.Local storm report, Nov 19, 10:00 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM GRIFFITH CREEK WV FLOODING
11/19/03 SUMMERS CAR TRAPPED BY FLOODING,
RESCUE ENROUTE. REPORTED
BY THE FIRE DEPARTMENT.Local storm report, Nov 19, 10:39 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM COUNTY WIDE VA FLOODING
11/19/03 WYTHE CREEKS AND STREAMS OUT OF
BANKS, 13 ROADS CLOSED.
REPORTED BY VDOT.Special weather statement, Nov 19, 11:46 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1146 AM EST WED NOV 19 2003 NCZ001>006-018>020-191800- ALLEGHANY NC-ASHE-CASWELL-ROCKINGHAM-STOKES-SURRY-WATAUGA-WILKES- YADKIN- 1146 AM EST WED NOV 19 2003 ...TORNADO WATCH FOR NORTH CAROLINA CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT COVERED NORTHWEST NORTH CAROLINA. A TORNADO WATCH IS STILL IN EFFECT UNTIL 3:00 PM FOR THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE WEATHER. PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.2 1 5...4 3 2 4. AMS
Special weather statement, Nov 19, 11:58 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1158 AM EST WED NOV 19 2003 VAZ022>024-032>035-043>047-058-059-191800- AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CHARLOTTE- FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROANOKE-ROCKBRIDGE- 1158 AM EST WED NOV 19 2003 ...TORNADO WATCH FOR SOUTHWEST AND SOUTH CENTRAL VIRGINIA CANCELLED... THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT WAS IN EFFECT FOR THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA INTO SOUTH CENTRAL VIRGINIA. A LINE OF STRONG SHOWERS WITH ISOLATED STRONG THUNDERSTORMS HAS MOVED EAST OF THE AREA AND NO LONGER POSES A SEVERE THREAT TO SOUTHWEST INTO SOUTH CENTRAL VIRGINIA. WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 1:23 AM EST | Flash Flood Warning | RNK | Watauga | 6 hr |
| Nov 19, 6:46 AM EST | Flash Flood Warning | RNK | Alleghany, Ashe | 6 hr |
| Nov 19, 7:02 AM EST | Flash Flood Warning | RNK | Watauga | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.